Official reprint from UpToDate®
www.uptodate.com ©2016 UpToDate®

Overview of pulmonary disease in injection drug users

Jill P Karpel, MD
Section Editor
Talmadge E King, Jr, MD
Deputy Editor
Helen Hollingsworth, MD


Injection drug users (IDUs) are at increased risk for acute and chronic pulmonary complications. These sequelae may be due to pharmacodynamic properties of the drugs, effects of intravenous contaminants, or complications of the intravenous route of administration.

The general pulmonary complications and drug-specific pulmonary diseases that may result from injection drug use will be reviewed here. Other complications of injection drug use, such as foreign body granulomatosis, infective endocarditis, opioid use disorder, cocaine intoxication, and methamphetamine intoxication, are reviewed separately. (See "Substance use disorder: Principles for recognition and assessment in general medical care" and "Foreign body granulomatosis" and "Infective endocarditis in injection drug users" and "Pharmacotherapy for opioid use disorder" and "Acute opioid intoxication in adults" and "Cocaine: Acute intoxication" and "Methamphetamine intoxication".)


The pulmonary complications associated with intravenous injection of illicit drugs include pneumonia, septic embolization, noncardiogenic pulmonary edema, foreign body granulomatosis, emphysema, interstitial lung disease, pulmonary vascular disease, pneumothorax, and an increased incidence of fatal asthma [1-4].

Pneumonia — Injection drug users (IDUs) have a 10-fold increased risk of community-acquired pneumonia compared with the general population [2]. This may be due to a number of factors:

Concurrent smoking of cigarettes or illicit drugs may impair local lung defenses, macrophage activity, and mucociliary clearance


Subscribers log in here

To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information or to purchase a personal subscription, click below on the option that best describes you:
Literature review current through: Sep 2016. | This topic last updated: May 22, 2015.
The content on the UpToDate website is not intended nor recommended as a substitute for medical advice, diagnosis, or treatment. Always seek the advice of your own physician or other qualified health care professional regarding any medical questions or conditions. The use of this website is governed by the UpToDate Terms of Use ©2016 UpToDate, Inc.
  1. Hind CR. Pulmonary complications of intravenous drug misuse. 1. Epidemiology and non-infective complications. Thorax 1990; 45:891.
  2. Hind CR. Pulmonary complications of intravenous drug misuse. 2. Infective and HIV related complications. Thorax 1990; 45:957.
  3. Todorović MS, Mitrović S, Aleksandrić B, et al. Association of pulmonary histopathological findings with toxicological findings in forensic autopsies of illicit drug users. Vojnosanit Pregl 2011; 68:639.
  4. Passarino G, Ciccone G, Siragusa R, et al. Histopathological findings in 851 autopsies of drug addicts, with toxicologic and virologic correlations. Am J Forensic Med Pathol 2005; 26:106.
  5. Caiaffa WT, Vlahov D, Graham NM, et al. Drug smoking, Pneumocystis carinii pneumonia, and immunosuppression increase risk of bacterial pneumonia in human immunodeficiency virus-seropositive injection drug users. Am J Respir Crit Care Med 1994; 150:1493.
  6. Madeddu G, Porqueddu EM, Cambosu F, et al. Bacterial community acquired pneumonia in HIV-infected inpatients in the highly active antiretroviral therapy era. Infection 2008; 36:231.
  7. Reichman LB, Felton CP, Edsall JR. Drug dependence, a possible new risk factor for tuberculosis disease. Arch Intern Med 1979; 139:337.
  8. Frieden TR, Sterling T, Pablos-Mendez A, et al. The emergence of drug-resistant tuberculosis in New York City. N Engl J Med 1993; 328:521.
  9. Perlman DC, Salomon N, Perkins MP, et al. Tuberculosis in drug users. Clin Infect Dis 1995; 21:1253.
  10. Sporer KA, Dorn E. Heroin-related noncardiogenic pulmonary edema : a case series. Chest 2001; 120:1628.
  11. Sterrett C, Brownfield J, Korn CS, et al. Patterns of presentation in heroin overdose resulting in pulmonary edema. Am J Emerg Med 2003; 21:32.
  12. Kissner DG, Lawrence WD, Selis JE, Flint A. Crack lung: pulmonary disease caused by cocaine abuse. Am Rev Respir Dis 1987; 136:1250.
  13. O'Donnell AE, Pappas LS. Pulmonary complications of intravenous drug abuse. Experience at an inner-city hospital. Chest 1988; 94:251.
  14. Paré JP, Cote G, Fraser RS. Long-term follow-up of drug abusers with intravenous talcosis. Am Rev Respir Dis 1989; 139:233.
  15. Stern EJ, Frank MS, Schmutz JF, et al. Panlobular pulmonary emphysema caused by i.v. injection of methylphenidate (Ritalin): findings on chest radiographs and CT scans. AJR Am J Roentgenol 1994; 162:555.
  16. Goldstein DS, Karpel JP, Appel D, Williams MH Jr. Bullous pulmonary damage in users of intravenous drugs. Chest 1986; 89:266.
  17. Gurney JW, Bates FT. Pulmonary cystic disease: comparison of Pneumocystis carinii pneumatoceles and bullous emphysema due to intravenous drug abuse. Radiology 1989; 173:27.
  18. Shlomi D, Shitrit D, Bendayan D, et al. Successful lung transplantation for talcosis secondary to intravenous abuse of oral drug. Int J Chron Obstruct Pulmon Dis 2008; 3:327.
  19. Marchiori E, Lourenço S, Gasparetto TD, et al. Pulmonary talcosis: imaging findings. Lung 2010; 188:165.
  20. Chin KM, Channick RN, Rubin LJ. Is methamphetamine use associated with idiopathic pulmonary arterial hypertension? Chest 2006; 130:1657.
  21. Aguado JM, Arjona R, Ugarte P. Septic pulmonary emboli. A rare cause of bilateral pneumothorax in drug abusers. Chest 1990; 98:1302.
  22. Fiorelli A, Accardo M, Rossi F, Santini M. Spontaneous pneumothorax associated with talc pulmonary granulomatosis after cocaine inhalation. Gen Thorac Cardiovasc Surg 2016; 64:174.
  23. Alnas M, Altayeh A, Zaman M. Clinical course and outcome of cocaine-induced pneumomediastinum. Am J Med Sci 2010; 339:65.
  24. Levenson T, Greenberger PA, Donoghue ER, Lifschultz BD. Asthma deaths confounded by substance abuse. An assessment of fatal asthma. Chest 1996; 110:604.
  25. National Asthma Education and Prevention Program: Expert panel report III: Guidelines for the diagnosis and management of asthma. Bethesda, MD: National Heart, Lung, and Blood Institute, 2007. (NIH publication no. 08-4051). www.nhlbi.nih.gov/guidelines/asthma/asthgdln.htm (Accessed on February 28, 2011).
  26. Levine M, Iliescu ME, Margellos-Anast H, et al. The effects of cocaine and heroin use on intubation rates and hospital utilization in patients with acute asthma exacerbations. Chest 2005; 128:1951.
  27. Doshi V, Shenoy S, Ganesh A, et al. Profile of Acute Asthma Exacerbation in Drug Users. Am J Ther 2014.
  28. Shah SP, Khine M, Anigbogu J, Miller A. Nodular amyloidosis of the lung from intravenous drug abuse: an uncommon cause of multiple pulmonary nodules. South Med J 1998; 91:402.
  29. Bailey ME, Fraire AE, Greenberg SD, et al. Pulmonary histopathology in cocaine abusers. Hum Pathol 1994; 25:203.
  30. Yakel DL Jr, Eisenberg MJ. Pulmonary artery hypertension in chronic intravenous cocaine users. Am Heart J 1995; 130:398.
  31. Edston E, van Hage-Hamsten M. Anaphylactoid shock--a common cause of death in heroin addicts? Allergy 1997; 52:950.
  32. Algren DA, Monteilh CP, Punja M, et al. Fentanyl-associated fatalities among illicit drug users in Wayne County, Michigan (July 2005-May 2006). J Med Toxicol 2013; 9:106.
  33. Banner AS, Rodriguez J, Sunderrajan EV, et al. Bronchiectasis: a cause of pulmonary symptoms in heroin addicts. Respiration 1979; 37:232.
  34. Bishay A, Amchentsev A, Saleh A, et al. A hitherto unreported pulmonary complication in an IV heroin user. Chest 2008; 133:549.
  35. Parran TV Jr, Jasinski DR. Intravenous methylphenidate abuse. Prototype for prescription drug abuse. Arch Intern Med 1991; 151:781.
  36. Sherman CB, Hudson LD, Pierson DJ. Severe precocious emphysema in intravenous methylphenidate (Ritalin) abusers. Chest 1987; 92:1085.
  37. Ward S, Heyneman LE, Reittner P, et al. Talcosis associated with IV abuse of oral medications: CT findings. AJR Am J Roentgenol 2000; 174:789.